Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 216, NWS Pueblo, CO

August 14, 2020Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 14, 2020, 5:20 PM MDT for Baca County, Prowers County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 5:20 PM MDT (23:20 UTC)
Expired
Aug 14, 2020, 5:45 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 173 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS55 KPUB 142320
SVRPUB
COC009-099-142345-
/O.NEW.KPUB.SV.W.0216.200814T2320Z-200814T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
520 PM MDT Fri Aug 14 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Prowers County in southeastern Colorado...
  North central Baca County in southeastern Colorado...

* Until 545 PM MDT.

* At 520 PM MDT, a severe thunderstorm was located 16 miles northeast
  of Two Buttes Reservoir, or 21 miles southeast of Lamar, moving
  south at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 10242 3787 10221 3754 10227 3764 10268
TIME...MOT...LOC 2320Z 015DEG 28KT 3783 10239 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

kam
2 follow-up statements
069 
WWUS55 KPUB 142330
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
530 PM MDT Fri Aug 14 2020

COC009-099-142345-
/O.CON.KPUB.SV.W.0216.000000T0000Z-200814T2345Z/
Prowers CO-Baca CO-
530 PM MDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTH CENTRAL PROWERS AND NORTH CENTRAL BACA COUNTIES...

At 530 PM MDT, a severe thunderstorm was located 14 miles northeast
of Two Buttes Reservoir, or 24 miles southeast of Lamar, moving south
at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 10245 3781 10222 3754 10227 3764 10268
TIME...MOT...LOC 2330Z 013DEG 26KT 3778 10240 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

kam
039 
WWUS55 KPUB 142335
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
535 PM MDT Fri Aug 14 2020

COC009-099-142345-
/O.CON.KPUB.SV.W.0216.000000T0000Z-200814T2345Z/
Prowers CO-Baca CO-
535 PM MDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTH CENTRAL PROWERS AND NORTH CENTRAL BACA COUNTIES...

At 535 PM MDT, a severe thunderstorm was located 11 miles northeast
of Two Buttes Reservoir, or 25 miles northeast of Springfield, moving
south at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3782 10249 3778 10223 3754 10227 3764 10268
TIME...MOT...LOC 2335Z 015DEG 28KT 3774 10241 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:50 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 14, 3:50 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
350 PM MDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday)
Issued at 349 PM MDT Fri Aug 14 2020

Frontal boundary has stalled out roughly along the Arkansas river
though not much cooling or moistening has occurred behind it and is
mainly a wind shift boundary at this point. Highest dew points
reside along the far eastern border where lower 60s remain to the
east in KS. Most of the eastern plains have dew points ranging from
the lower 20s along the I-25 corridor to lower 50s at KLAA.
Mountains are seeing teens and 20s except across the southwest
mountains where some lower 30s reside. Winds have been relatively
light though starting to increase from the east late this afternoon
and evening north of the surface boundary.  Quite a bit of smoke
evident in satellite vis pics across most of southern CO,
originating from wildfires across western and northern CO.

For the rest of this evening...moisture increasing within the upper
high will continue to trigger some isolated high based showers and
thunderstorms across the eastern San Juan and La Garita mountains.
Inverted V soundings support mainly gusty winds and spotty lightning
with the deeper convective growth...but little in the way of
rainfall.  Deeper stronger convection is still possible across
eastern Kiowa, Prowers and Baca counties where marginal risk for
severe thunderstorms still exist.  Deepening easterly winds will
send low level moisture back westward with hints of a low level jet
setting up in NAM as surface low drops southward and front makes
another southward push overnight.  High res models have backed off
on thunderstorms forming behind this boundary overnight, but have
kept some isolated pops in overnight across the plains as have seen
these low level jets trigger late night convection in past similar
scenarios.  Best chance for a strong to severe storms will be this
evening along the eastern border where CAPES approaching 2000 J/kg
and 0-6 km shear of 35-40 kts will be in place.  Out west,
thunderstorms will diminish with loss of heating this evening.

As moisture backs westward towards the mountains, this will set
Saturday up for a better chance for showers and thunderstorms across
the southeast mountains and adjacent plains.  Still some differences
in the models with regard to extent of low level moisture return and
resultant CAPE.  While NAM12 suggests cooler/moisture conditions
with a cap across the plains, GFS is warmer/slightly drier with a
better potential for thunderstorms to spread across southern
portions of the southeast plains.  Best chances will be across the
southeast mountains and adjacent I-25 corridor where cap will likely
break. Deep layer shears will be running around 30 kts so could see
an isolated strong to severe storm, especially given potential for
CAPEs 1500+ J/kg.  Will also have to watch burn scars closely
tomorrow for a flash flood potential, though isolated stronger cells
may still be pretty hit or miss for those areas. Temperatures will
be cooler across the plains with highs around 90. Temperatures
across western areas will be similar to a degree or two cooler than
today's given more clouds and better chance for thunderstorms. -KT

.LONG TERM...(Saturday night through Friday)
Issued at 349 PM MDT Fri Aug 14 2020

Saturday night through Friday...Not much has changed with the long-
term forecast based on the latest model guidance.

Isolated to scattered showers and thunderstorms are expected to
linger into Saturday night from the afternoon convection over the
southern mountains and eastern plains. A strong to severe
thunderstorm remains possible Saturday evening over the far eastern
plains as CAPE values are expected to be in the 1500-2000 J/kg range
with 0-6 km bulk shear values around 30-35 kts. Activity should
mostly move out of Colorado by around midnight Saturday night.

As for the rest of the period, the center of the upper-level ridge
is expected to park itself over the Great Basin, bringing generally
north to northwest flow aloft to the region. Periodic shortwaves
moving around the high pressure center and recirculating moisture
through the forecast period bring daily chances for isolated to
scattered showers and thunderstorms to much of the region. Long-
range models are indicating that the ridge should briefly flatten on
Thursday as a trough propagates across the northern tier of states
before the ridge elongates again on Friday. This is anticipated to
allow the temperatures to be slightly warmer on Thursday than the
rest of the period as flow becomes a bit more westerly that day. In
general, afternoon highs are expected to remain rather consistent
through the week with temperatures reaching the low to mid 90s
across the plains and mid 80s to around 90 in the high valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 349 PM MDT Fri Aug 14 2020

IFR stratus will spread westward and potentially impact both KCOS
and KPUB after 06z tonight. Cigs should break late Saturday morning
with scattered thunderstorms developing over the Palmer Divide and
moving eastward into the adjacent plains.  KCOS may have the best
chance for VCTS Saturday afternoon, with erratic gusty winds
possible near thunderstorms.  VCTS will be less likely for both KPUB
and KALS though both sites could be affected by wind shifts from
thunderstorm outflows in the afternoon and evening.  All three
terminals will see some VFR vis restrictions from western CO
wildfire smoke over the next 24 hours. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...CARLBERG
AVIATION...KT
Hazardous weather outlook, Aug 14, 11:23 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Fri Aug 14 2020

COZ058>089-093>099-151730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Fri Aug 14 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible over the far eastern
plains this afternoon and evening, across eastern portions of
Kiowa, Prowers and Baca counties. The main risks will be wind
gusts up to 60 mph, and hail up to the size of quarters.
Thunderstorms are also expected over the eastern San Juan and La
Garita Mountains today but these will be more likely to produce
gusty winds up to 45 mph and lightning with only spotty light
rainfall amounts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected across
the mountains and eastern plains for Saturday and Sunday. One or
two of the storms may become strong to severe, especially on
Saturday, with the primary risks from these storms being
lightning, wind gusts up to 50 mph and hail up to one inch in
diameter.

For Monday through Thursday, isolated to scattered afternoon and
evening thunderstorms will be mainly confined to the higher
terrain. The primary risks with any storms will be lightning and
gusty outflow winds, but a few of the stronger storms may also
produce small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the far eastern plains.

31/29

In the hours before

Local storm report, Aug 14, 5:05 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
505 PM MDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 SE GRANADA            38.03N 102.27W
08/14/2020  M2.00 INCH       PROWERS            CO   BROADCAST MEDIA

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:08 PM MDTTornado Warning Tornado observedPUBKiowa, Prowers25 min
Aug 14, 4:16 PM MDTSevere Thunderstorm WarningPUBProwers44 min
Aug 14, 4:32 PM MDTTornado WarningPUBProwers28 min
Aug 14, 4:55 PM MDTSevere Thunderstorm WarningPUBProwers35 min
Aug 14, 5:44 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.